Skip to main content
Log in

Propagation in a Kinetic Reaction-Transport Equation: Travelling Waves And Accelerating Fronts

  • Published:
Archive for Rational Mechanics and Analysis Aims and scope Submit manuscript


In this paper, we study the existence and stability of travelling wave solutions of a kinetic reaction-transport equation. The model describes particles moving according to a velocity-jump process, and proliferating thanks to a reaction term of monostable type. The boundedness of the velocity set appears to be a necessary and sufficient condition for the existence of positive travelling waves. The minimal speed of propagation of waves is obtained from an explicit dispersion relation. We construct the waves using a technique of sub- and supersolutions and prove their weak stability in a weighted L 2 space. In case of an unbounded velocity set, we prove a superlinear spreading. It appears that the rate of spreading depends on the decay at infinity of the velocity distribution. In the case of a Gaussian distribution, we prove that the front spreads as t 3/2.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Abramowitz, M., Stegun, I.: Handbook of mathematical functions with formulas, graphs, and mathematical tables. National Bureau of Standards Applied Mathematics Series, 55 (1964)

  2. Adler J.: Chemotaxis in bacteria. Science 153, 708–716 (1966)

    Article  ADS  Google Scholar 

  3. Alt W.: Biased random walk models for chemotaxis and related diffusion approximations. J. Math. Biol. 9, 147–177 (1980)

    Article  MATH  MathSciNet  Google Scholar 

  4. Aronson, D.G., Weinberger, H.F.: Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation. Partial differential equations and related topics. Lecture Notes in Math. 446, Springer, Berlin (1975)

  5. Bouin E., Calvez V.: A kinetic eikonal equation. C. R. Math. Acad. Sci. Paris 350, 243–248 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  6. Bouin E., Calvez V., Nadin G.: Hyperbolic travelling waves driven by growth. Math. Models Methods Appl. Sci. 24, 1165–1195 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  7. Bouin, E., Calvez, V., Meunier, N., Mirrahimi, S., Perthame, B., Raoul, G., Voituriez, R.: Invasion fronts with variable motility: phenotype selection, spatial sorting and wave acceleration. C. R. Math. Acad. Sci. Paris 350, 761–766 (2012)

  8. Bouin, E., Calvez, V., Grenier, E., Nadin, G.: work in progress

  9. Cabré X., Roquejoffre J.-M.: Propagation de fronts dans les équations de Fisher–KPP avec diffusion fractionnaire. C. R. Math. Acad. Sci. Paris 347, 1361–1366 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  10. Cabré X., Roquejoffre J.-M.: The influence of fractional diffusion in Fisher-KPP equations. Comm. Math. Phys. 320, 679–722 (2013)

    Article  MATH  MathSciNet  ADS  Google Scholar 

  11. Chalub, F.A.C.C., Markowich, P.A., Perthame, B., Schmeiser, C.: Kinetic models for chemotaxis and their drift-diffusion limits. Monatsh. Math. 142, 123–141 (2004)

  12. Coulon A.-C., Roquejoffre J.-M.: Transition between linear and exponential propagation in Fisher-KPP type reaction-diffusion equations. Comm. Partial Differential Equations 37, 2029–2049 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  13. Cuesta, C.M., Hittmeir, S., Schmeiser, Ch.: Traveling waves of a kinetic transport model for the KPP-Fisher equation. SIAM J. Math. Anal. 44, 4128–4146 (2012)

  14. Degond, P., Goudon, T., Poupaud, F.: Diffusion limit for nonhomogeneous and non-micro-reversible processes. Indiana Univ. Math. J. 49(3), 1175–1198 (2000)

  15. Dunbar, S.R., Othmer, H.G.: On a nonlinear hyperbolic equation describing transmission lines, cell movement, and branching random walks. Nonlinear oscillations in biology and chemistry. Lecture Notes in Biomath. 66, Springer, Berlin (1986)

  16. Erban R., Othmer H.G.: From individual to collective behavior in bacterial chemotaxis. SIAM J. Appl. Math. 65, 361–391 (2004)

    Article  MATH  MathSciNet  Google Scholar 

  17. Fedotov S.: Traveling waves in a reaction-diffusion system: diffusion with finite velocity and Kolmogorov-Petrovskii-Piskunov kinetics. Phys. Rev. E 58, 5143–5145 (1998)

    Article  MathSciNet  ADS  Google Scholar 

  18. Fedotov S.: Wave front for a reaction-diffusion system and relativistic Hamilton-Jacobi dynamics. Phys. Rev. E 59, 5040–5044 (1999)

    Article  MathSciNet  ADS  Google Scholar 

  19. Fisher R.A.: The advance of advantageous genes. Ann. Eugenics 65, 335–369 (1937)

    Google Scholar 

  20. Fort J., Méndez V.: Time-delayed theory of the neolithic transition in Europe. Phys. Rev. Let. 82, 867 (1999)

    Article  ADS  Google Scholar 

  21. Gallay Th.: Local stability of critical fronts in nonlinear parabolic partial differential equations. Nonlinearity 7, 741–764 (1994)

    Article  MATH  MathSciNet  ADS  Google Scholar 

  22. Gallay, Th., Raugel, G.: Stability of travelling waves for a damped hyperbolic equation. Z. Angew. Math. Phys. 48, 451–479 (1997)

  23. Garnier, J.: Accelerating solutions in integro-differential equations. SIAM J. Math. Anal. 43, 1955–1974 (2011)

  24. Hadeler K.P.: Hyperbolic travelling fronts. Proc. Edinburgh Math. Soc. 31, 89–97 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  25. Hamel, F., Roques, L.: Fast propagation for KPP equations with slowly decaying initial conditions. J. Differential Equations 249, 1726–1745 (2010)

  26. Henkel, A., Müller, J., Pötzsche, C.: Modeling the spread of Phytophthora. J. Math. Biol. 65, 1359–1385 (2012)

  27. Hillen, T., Othmer, H.G.: The diffusion limit of transport equations derived from velocity-jump processes. SIAM J. Appl. Math. 61, 751–775 (2000)

  28. Holmes, E.E.: Are diffusion models too simple? a comparison with telegraph models of invasion. Am. Nat. 142, 779–95 (1993)

  29. Keller, E.F., Segel, L.A.: Traveling bands of chemotactic bacteria: A theoretical analysis. J. Theor. Biol. 30, 235–248 (1971)

  30. Kirchgässner, K.: On the nonlinear dynamics of travelling fronts. J. Differential Equations 96, 256–278 (1992)

  31. Kolmogorov, A.N., Petrovsky, I.G., Piskunov, N.S.: Etude de l’équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique. Moskow Univ. Math. Bull. 1, 1–25 (1937)

  32. Kot, M., Lewis, M., Van den Driessche, P.: Dispersal data and the spread of invading organisms. Ecology 77, 2027–2042 (1996)

  33. Lieb, E.H., Loss, M.: Analysis. Second edition. Graduate Studies in Mathematics, 14. American Mathematical Society, Providence, RI (2001)

  34. Mellet, A., Mischler, S., Mouhot, C.: Fractional diffusion limit for collisional kinetic equations. Arch. Ration. Mech. Anal. 199, 493–525 (2011)

  35. Michel, Ph., Mischler, S., Perthame, B.: General relative entropy inequality: an illustration on growth models. J. Math. Pures Appl. 84, 1235–1260 (2005)

  36. Medlock J., Kot M.: Spreading disease: Integro-differential equations old and new. Mathematical Biosciences 184, 201–222 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  37. Méndez, V., Camacho, J.: Dynamics and Thermodynamics of delayed population growth. Phys. Rev. E 55, 6476 (1997)

  38. Méndez, V., Campos, D., Gómez-Portillo, I.: Traveling fronts in systems of particles with random velocities. Phys. Rev. E 82, 041119 (2010)

  39. Méndez, V., Fedotov, S., Horsthemke, W.: Reaction-Transport Systems: Mesoscopic Foundations, Fronts, and Spatial Instabilities. Springer Series in Synergetics. Springer, Heidelberg (2010)

  40. Ortega-Cejas V., Fort J., Méndez V.: Role of the delay time in the modelling of biological range expansions. Ecology 85, 258 (2004)

    Article  Google Scholar 

  41. Othmer H.G., Dunbar S.R., Alt W.: Models of dispersal in biological systems. J. Math. Biol. 26, 263–298 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  42. Saragosti, J., Calvez, V., Bournaveas, N., Buguin, A., Silberzan, P., Perthame, B.: Mathematical description of bacterial travelling pulses. PLoS Comput Biol 6, e1000890 (2010)

  43. Saragosti, J., Calvez, V., Bournaveas, N., Perthame, B., Buguin, A., Silberzan, P.: Directional persistence of chemotactic bacteria in a travelling concentration wave. Proc Natl Acad Sci USA 108, 16235–40 (2011)

  44. Schwetlick H.R.: Travelling fronts for multidimensional nonlinear transport equations. Ann. Inst. H. Poincaré Anal. Non Linéaire 17, 523–550 (2000)

    Article  MATH  MathSciNet  ADS  Google Scholar 

  45. Schwetlick H.R.: Limit sets for multidimensional nonlinear transport equations. J. Differential Equations 179, 356–368 (2002)

    Article  MATH  MathSciNet  ADS  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Emeric Bouin.

Additional information

Communicated by L. Saint-Raymond

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Bouin, E., Calvez, V. & Nadin, G. Propagation in a Kinetic Reaction-Transport Equation: Travelling Waves And Accelerating Fronts. Arch Rational Mech Anal 217, 571–617 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: